Parkinson's Drugs Cause Uncontrollable Sleepiness
This side effect may also be partly the result of the disease itself
MONDAY, Aug. 8, 2005 (HealthDayNews) -- Popular Parkinson's drugs called dopamine agonists are associated with a threefold increased risk of causing uncontrollable sleepiness compared with other drugs for the disease, Harvard researchers report.
This side effect can be particularly dangerous if it occurs while driving or operating machinery, according to the report, which appears in the August issue of the Archives of Neurology.
"Dopamine agonists are a widely used and quite effective group of drugs for Parkinson's disease," said lead researcher Dr. Jerry Avorn, a professor of medicine and author of Powerful Medicines: The Benefits, Risks, and Costs of Prescription Drugs.
"The most common of these are Mirapex, Requip and Permax," he added.
While these drugs are effective, they do cause one out of five patients to unexpectedly and uncontrollably fall asleep at inopportune times, Avorn said. "Many doctors will be surprised to know the frequency with which this occurs," he said.
Patients who experience this side effect fall asleep without warning. These episodes can last from a few minutes to several hours, Avron added.
For the study, Avorn's group analyzed data from interviews with 929 Parkinson's patients in which they were asked about incidents of uncontrollably falling asleep during social activity or while driving.
Avorn's team found that 22 percent of the patients reported at least one episode of falling asleep at inappropriate times in the six months before the interview. The researchers calculated that these patients were almost three times more likely to have such episodes compared with patients taking other Parkinson's drugs.
The side effect was more likely to occur with high doses of these drugs, Avorn noted.
"It is quite possible that some patients are on high doses of these drugs, where they would get the same therapeutic effect from a lower dose with a lower risk of side effects," he noted.
Patients taking these drugs should tell their doctors if they experience this problem, Avorn said.
One expert thinks the extent of the problem may be overstated. "This study reaffirms a concern that we have had for a long time," said Dr. Erwin B. Montgomery, a professor of neurology at the University of Wisconsin. However, asking people to recall past events is always risky, he added.
"One always has to take retrospective analysis with a little grain of salt. The incidence of this side effect they report is very high," Montgomery said. "It's far higher than what I see in my own clinic."
Montgomery noted that sleepiness is a side effect with all Parkinson's medications. "The risk is higher with dopamine agonists, but it is still a problem with other Parkinson's drugs," he said.
Given the risks of side effects from other Parkinson's drugs, Montgomery believes that dopamine agonists should be used despite the risk of sleepiness.
"Certainly, there is increased risk of somnolence with dopamine agonists, Montgomery said. "But the benefits of dopamine agonists in terms of preventing long-term complications far outweigh that additional risk."
Moreover, Montgomery thinks this side effect may not always be a sudden sleep attack, but rather the result of general fatigue seen among Parkinson's patients.
"The big question is whether this is a sleep attack or a worsening of their sleepiness," he said. "We know that Parkinson's patients have terrible sleep habits, and the most common cause of falling asleep during the day is not sleeping at night."
"There is no question that these medications produce sleepiness," Montgomery said. "But the problem is more likely to be a combination of the medication and a worsening sleep pattern from the disease."
The National Institute of Neurological Disorders and Stroke can tell you more about Parkinson's disease.